Back to Ask the Diabetes Team Ask the Diabetes Team

From Fort Worth, Texas, USA:

I have had Type 1 since I was 5 and am now 29. I have been using a mixture of Humulin R and Humulin N for approximately the past 10 years. I have difficulty recognizing any symptoms of low sugar frequently and if I do have symptoms they are sometimes identical to symptoms of high sugar. I had read some articles about other diabetics with this experience from the Humulin who chose to return to taking Beef/Pork insulins and did better with the recognition of the symptoms but I was also under the impression that these insulins might eventually get phased out and when I used to use it I was told I had developed an immunity to it, so I question returning, also I did not test frequently then. My father recently told me he knew someone that switched to Humalog and I would like to know more information about this insulin in comparison to Humulin. I understood this person is doing better after changing, but I do not know specifically what was beneficial to them in the change.


You need to talk to your diabetes doctor about hypoglycemic unawareness. Since you have had diabetes so long and have, I gather, had a period of poor control, it is possible that this reflects an autonomic neuropathy (see a previous question).

On the issue of switching back to pork or beef/pork insulin, it is a step I would not recommend. When synthetic insulins were first introduced, there was indeed some feeling that hypoglycemic unawareness was more common with the new insulin; but this was not substantiated. Lispro insulin [Humalog®] insulin is a product in which two adjacent amino acids in the B chain of the insulin have been switched around. As a result the action begins in about ten minutes and does not continue beyond four hours. The great advantage of this is that you can give the insulin immediately after the meal and adjust the dose to the pre-meal blood sugar as well as to what you have actually eaten. Changing to Humalog will not of itself prevent hypoglycemic unawareness; but it may afford more precise control of your blood sugars so that you can be sure of maintaining them at a safer level. Again you should talk to your doctor before you change especially as this may be an opportunity for you to move on to some form of intensive insulin therapy.


Original posting 5 Jun 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.